Love and antidepressants have been the topic of recent controversy over the past few years.
Amazing results and opinions have surfaced from respected institutions, doctors, and patients on this topic and what they call "Cosmetic Pharmacology".
It has been said that about one hundred seventy million prescriptions of antidepressants were given last year. And along with the side effects doctors tell their patients, along with the information page that comes with those prescriptions, there seems to be no mention of a few things that are starting to be realized.
One of the things that has been under scrutiny is many of these drugs change your personality. So by taking these antidepressants, you no longer are the person you were. It is being deemed, "Cosmetic Pharmacology". If you can go and cosmetically have your nose, eyes, breasts, tummy, cheeks, and whatever else reshaped, why not your personality?
Is this OK? Or isn't it?
But are patients aware of this? On one side people argue that the persons personality has some flaws, in so many words, which are because of chemical imbalance in the brain. Taking these drugs change the chemical balance in your brain, and therefore you don't react in the same way you used to. Therefore, you become a different person. Here is one article that says:
How this affects love.
The drugs blunt emotions. In doing so, it changes you.
This article appeared in the Wall Street Journal in in part says:
Antidepressants may blunt feelings of romance
Wall Street Journal
Feb. 14, 2006 02:01 PM
"The relationship between dopamine and serotonin in the body is complex, and nobody knows exactly how this affects patients, but "emotional blunting" may be one result. A 2002 report on patients using serotonin drugs in the International Journal of Neuropsychopharmacology noted that 80 percent of patients reported less ability to cry, worry, become angry or care about others' feelings. "These drugs blunt emotions and reduce obsessive-compulsive thinking, but those are also two main characteristics of romantic love," Dr. Fisher says.
Another great article in the Digital Journal and titled:
Exclusive: Can Antidepressants Kill Love?Published Dec 25, 2006 by ■ David Silverberg
In part it says:
Antidepressants pull people out of crippling depression, but do these drugs kill romance?
A Digital Journal EXCLUSIVE...
Digital Journal -- The next time the love of your life breaks your heart, don’t drown your sorrows in a bottle of cheap wine. Pop an antidepressant. And then another. Soon enough, the feelings of romantic love will fade away faster than the memories of the first date.
Not a nice outlook on the building of a love relationship. Sure, everyone gets down when a relationship goes sour. But for many years, we as humans contact the other person and try and work things out and many times it does. But by popping a pill, your memory of this love, and the loss you feel, will fade so fast, and you will move on. You will never know, for sure, if it would have worked out. That's a tough one to live with! But then again, you probably won't much care, as the pills blunt emotions, and you won't even know that you cared for this person or what is happening.
Another article I read on Doc Guide, Antidepressant Can Change Personality Traits In Healthy People - SAN FRANCISCO, CA -- March 2, 1998, agreed with other articles that said antidepressants have an affect on personalities. In part it said:
The new findings suggest that drugs affecting specific signaling pathways in the brain -- pathways affected by serotonin in the case of paroxetine -- can lead to changes in particular personality characteristics.
Another article I came across was
Do SSRI Drugs Interfere with Romance and Love?Antidepressants Known to Cause Sexual Dysfunction Harm Relationships
Some even say they went on antidepressants and immediately lost the spark that connected them with a long-term love or the person they've been married to for years.
There are many many more articles on this subject you can read on the internet. Please know that I am not against antidepressants. Not at all. I write about this subject to make you aware that if something in your romantic life doesn't seem right, please see your doctor and explain to them how you feel. It may also be important that your family and close friends are aware that you are taking this medication, as you may not realize the changes in you or who you have become. If they are aware, they can alert you to the differences in yourself, and advise you to see your doctor.
When you read some of these articles, like a man who loved his wife so much, married for many years, and when on medication, he lost his love for her. He saw his doctor and they fixed the problem. Don't walk away from someone you truly love because of these medications. If you do, you will be walking away from someone you love, and you won't even know it, or care, or know that the medications are making you do it. You think you are thinking just fine.
But that's what you have to do. Seek professional help when things don't seem "just right". It's a fact that these drugs cause emotional blunting. And our emotions make up who we are so they are very important to keep a check on.
You may walk away from someone you truly love, just because of this emotional change, and before you make any rash decisions in your feelings for someone, consult your doctor.
As with any medication, consult your doctor about any problems you are having. If your doctor is not available, seek medical advice or attention from your hospital.